Tennessee, 2010Damaging Winds in Tennessee, June 21, 2010
June 21, 2010 · NWS MRX · 8 events in 5 counties and zones
A hot and humid airmass across the area helped to trigger isolated severe thunderstorms during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and humid airmass across the area helped to trigger isolated severe thunderstorms during the late afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 21, 1:45 PM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Jun 21, 1:45 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT MON JUN 21 2010
.SHORT TERM...(TONIGHT THROUGH TUESDAY)...UPPER LEVEL RIDGE
PROMINENT WEATHER MAKER ACROSS THE FORECAST AREA WITH HOT
TEMPERATURES IN THE MID 90S FROM AROUND KNOXVILLE SOUTH TO THE GA
BORDER AND MOSTLY SUNNY SKIES. MCS ACTIVITY ACROSS SOUTHERN OH AND
NORTHEAST KY MOVING SE TOWARDS THE CENTRAL APPALACHIANS WILL LIKELY
REACH SOUTHWEST VIRGINIA AND POSSIBLY NORTHERN TN LATE THIS
AFTERNOON OR EARLY EVENING. ANY STORMS THAT DEVELOP COULD BECOME
SEVERE WITH DAMAGING WINDS AND DANGEROUS LIGHTNING. CAPE VALUES OF
AROUND 2000 J/KG WITH LIFTED INDEX VALUES OF AROUND -5 SHOW
ATMOSPHERE IS MODERATELY UNSTABLE. SHORT RANGE MODELS BRING
CONVECTION INTO THE NE SECTIONS BY LATE AFTERNOON SO HAVE SLIGHT TO
CHANCE POPS THAT AREA THROUGH 00Z. CLOUD COVER SHOULD BE MINIMAL
EXCEPT NE SECTIONS THROUGH MID EVENING AS STORMS DISSIPATE. LOWS
TONIGHT STILL FAIRLY COMFORTABLE IN THE 60S TO NEAR 70. TUESDAY
ANOTHER VERY WARM DAY WITH HIGHS INTO THE MID TO UPPER 90S CENTRAL
AND SOUTH. MODELS INDICATE NO POPS BUT WILL KEEP ISOLATED CONVECTION
IN THE HIGHER ELEVATIONS. THIS MAY HAVE TO BE INCREASED IN LATER
SHIFTS ACROSS THE NE IF BOUNDARIES ARE LEFT FROM MCS NOW IN KY.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...MODELS ARE IN GOOD
AGREEMENT THAT AN UPPER-LEVEL HIGH WILL REMAIN ACROSS THE SOUTHERN
HALF OF THE NATION THROUGH THE EXTENDED PERIOD. AS A RESULT...A
STAGNANT PATTERN WITH HOT AND HUMID CONDITIONS WILL LINGER INTO
EARLY NEXT WEEK. A WEAK COLD FRONT IS PROGGED TO SLOWLY SETTLE INTO
THE TN RIVER VALLEY BY THURSDAY NIGHT AND FRIDAY...WHICH SHOULD
INCREASE THE AREAL COVERAGE OF CONVECTION DURING THIS PERIOD. A
SOUTHERLY WIND FLOW SHOULD THEN PUSH THIS FRONT BACK NORTH AS A WARM
FRONT DURING THE WEEKEND...WITH HOT AND HUMID CONDITIONS PERSISTING.
WITH A MODERATELY UNSTABLE AIR MASS DEVELOPING EACH DAY OVER THE
REGION...THINK THAT AT LEAST ISOLATED CONVECTION WILL BE POSSIBLE
EACH DAY...ALONG WITH THE POSSIBILITY OF MORE-ORGANIZED MCS ACTIVITY
FROM THE OHIO RIVER VALLEY ON A FEW DAYS. AS FOR TEMPS...WILL FOLLOW
A PERSISTENCE PATTERN THROUGH THE EXTENDED PERIOD...SINCE THE AIR
MAS IS NOT EXPECTED TO CHANGE MUCH WITH ONLY SCATTERED CONVECTIVE
ACTIVITY POSSIBLY ALTERING THIS PATTERN.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 70 97 72 95 72 / 10 10 10 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 95 71 94 71 / 10 10 10 10 10
OAK RIDGE, TN 68 96 71 94 71 / 10 10 10 10 10
TRI CITIES AIRPORT, TN 62 93 68 92 68 / 10 10 20 20 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TD/DMG
Hazardous weather outlook, Jun 21, 10:41 AM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1141 AM EDT MON JUN 21 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221530-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1141 AM EDT MON JUN 21 2010 /1041 AM CDT MON JUN 21 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DAYTIME HEATING TODAY WILL ALLOW WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS SOUTHWEST VIRGINIA. A FEW ISOLATED
STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS SOUTHWEST VIRGINIA
THIS AFTERNOON AND EARLY EVENING. THE MAIN THREATS WILL BE THE
POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD
TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A TYPICAL SUMMERTIME PATTERN WILL CONTINUE ACROSS THE REGION...WITH
A FEW ISOLATED STRONG TO SEVERE STORMS POSSIBLE EACH DAY. THE MAIN
THREATS THROUGHOUT THE PERIOD WILL CONTINUE TO BE THE POSSIBILITY
OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND
LIGHTNING.
TD
In the hours before
Special weather statement, Jun 21, 5:10 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EDT MON JUN 21 2010
VAZ006-008-212300-
RUSSELL VA-WASHINGTON VA-
610 PM EDT MON JUN 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND WASHINGTON COUNTIES
OF SOUTHWESTERN VIRGINIA AND THE CITY OF BRISTOL VIRGINIA UNTIL 700
PM EDT...
AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF CLEVELAND...OR 14 MILES
NORTHWEST OF BRISTOL VA...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...BRISTOL
VA...ABINGDON...HANSONVILLE...BENHAMS...ROSEDALE...HILANDER PARK...
HOLSTON...LINDELL...EMORY-MEADOW VIEW...DAMASCUS...GLADE SPRING AND
KONNAROCK.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
TG
Thunderstorm Wind, Sullivan
- When
- June 21, 5:26 PM EST to 5:35 PM EST
- Where
- Sullivan County, Kingsport
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.550, -82.550
A trained spotter reported several trees downed by thunderstorm winds in the Colonial Heights area of Kingsport.
Thunderstorm Wind, Sullivan
- When
- June 21, 5:30 PM EST to 5:35 PM EST
- Where
- Sullivan County, Bristol
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 36.580, -82.180
The Bristol Herald Courier newspaper reported numerous trees and powerlines downed by thunderstorm winds countywide. More than 5000 customers in Sullivan county lost power. A few buildings also sustained wind damage.
Thunderstorm Wind, Johnson
- When
- June 21, 6:03 PM EST to 6:10 PM EST
- Where
- Johnson County, Shady Vly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.520, -81.920
Law enforcement personnel reported a few trees and large limbs downed by thunderstorm winds in the Shady Valley area.
Thunderstorm Wind, Carter
- When
- June 21, 6:04 PM EST to 6:10 PM EST
- Where
- Carter County, 2 mi SW of Elizabethton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.330, -82.245
Law enforcement personnel reported a few trees downed by thunderstorm winds southwest of Elizabethton.
Thunderstorm Wind, Johnson
- When
- June 21, 6:05 PM EST to 6:10 PM EST
- Where
- Johnson County, Mountain City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 36.480, -81.800
The Tomahawk newspaper in Mountain City reported several tress and powerlines downed by thunderstorm winds in the Mountain City area. A few buildings were also damaged.
Thunderstorm Wind, Washington
- When
- June 21, 6:08 PM EST to 6:15 PM EST
- Where
- Washington County, 3 mi W of Johnson City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 36.320, -82.404
Law enforcement personnel reported numerous trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Carter
- When
- June 21, 6:09 PM EST to 6:15 PM EST
- Where
- Carter County, 7 mi SE of Elizabethton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.278, -82.131
Law enforcement personnel reported several trees downed by thunderstorm winds across the western half of the county.
Thunderstorm Wind, Unicoi
- When
- June 21, 6:13 PM EST to 6:15 PM EST
- Where
- Unicoi County, Unicoi
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.200, -82.350
Law enforcement personnel reported 2 trees downed by thunderstorm winds in Unicoi.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 21, 201015 injured · $22 million · EF2 · 24 events
- Tornado and Hail in Colorado, June 21, 2010$22 million · EF1 · 10 events
- Tornadoes and Flash Flood in Montana, June 21 to 22, 2010$313,000 · EF2 · 25 events
- Heat in Louisiana, June 21, 20101 death · 1 event
- Tornadoes and Flash Flooding in Illinois, June 21 to 22, 2010$3.7 million · EF0 · 23 events
- Tornadoes and Flash Flood in Illinois, June 21, 2010$962,000 · EF0 · 18 events
- Damaging Winds in South Dakota, June 21, 2010$750,000 · 74 kt wind · 5 events
- Tornado and Flash Flood in Kansas, June 21, 2010$212,000 · EF0 · 24 events
- Tornado and Damaging Winds in Michigan, June 21 to 22, 2010$520,000 · EF0 · 3 events
- Flood in Iowa, June 21, 2010$500,000 · 1 event
- Flash Flood and Damaging Winds in Kentucky, June 21, 2010$165,000 · 55 kt wind · 22 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 2010$307,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230640, 241755, 230641, 230642, 242610, 230644, 230647, 230648.